Montana, 2011

Damaging Winds in Montana, August 5, 2011

August 5, 2011 · NWS BYZ · 2 events in 1 county or zone

An upper trough moved across southern Montana and northern Wyoming. A low level moist upslope flow was in place across the lower plains and adjacent Black Hills/Big Horn Mountains which contributed to deepening storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper trough moved across southern Montana and northern Wyoming. A low level moist upslope flow was in place across the lower plains and adjacent Black Hills/Big Horn Mountains which contributed to deepening storms. As a result, a few thunderstorms developed producing severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 5, 2:06 PM MST, 58 minutes earlier.

Area forecast discussion, Aug 5, 2:06 PM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
306 PM MDT FRI AUG 5 2011

.SHORT TERM...VALID FOR SAT AND SUN...

WEAKENING UPPER LEVEL CIRCULATION NORTHWEST OF BILLINGS SHIFTING
EASTWARD THIS AFTERNOON WITH NUMEROUS THUNDERSTORMS DEVELOPING
ACROSS THE AREA. DECENT INSTABILITY BUT FAIRLY WEAK SHEAR WITH
BOTH ATTRIBUTES INCREASING IN MAGNITUDE EAST FOR LOCATIONS EAST OF
BILLINGS. SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT UNTIL 8 PM
FOR THESE AREAS. EXPECT EXISTING CONVECTION SLIDING THROUGH THE
BILLINGS AREA TO HAVE A BETTER CHANCE TO CONGEAL INTO A LINEAR
STRUCTURE AND PRODUCE A SWATH OF STRONG WINDS AS IT BEGINS TO
ENCOUNTER HIGHER DEWPOINTS EAST OF BILLINGS. UPPER LEVEL LOW WILL
KEEP UNSETTLED CONDITIONS OVER THE WESTERN HALF OF THE AREA THIS
EVENING BUT BEST INSTABILITY WILL BE ERODED.

LATER THIS EVENING SURFACE TROUGH SHIFTS INTO THE DAKOTAS AND MID
LEVEL FLOW BECOMES CONFLUENT AS THE REMNANTS OF THE UPPER LOW
DRIFT INTO THE EASTERN END OF STATE. SURFACE FLOW BECOMES
NORTHEASTERLY TOMORROW BEHIND THE TROUGH AND THIS CAUSES SOME
LIGHT UPSLOPE. THIS WILL MAKE TEMPERATURES A BIT COOLER AND
THUNDERSTORM ACTIVITY WILL BE MUCH MORE SPARSE AND FAVOR THE
FOOTHILLS AND MOUNTAINS SOUTH AND WEST OF BILLINGS. STORM WILL
ALSO BE WEAKER AS INSTABILITY AND NOT AS DEEP WITH 500MB HEIGHTS
REBOUNDING WEAKLY BEHIND TODAYS WAVE. FLOW BECOMES MORE ZONAL
SATURDAY NIGHT AND THIS CONTINUES INTO SUNDAY. AGAIN THUNDERSTORM
ACTIVITY WILL BE WEAK BUT ENOUGH INSTABILITY TO ALLOW CONVECTIVE
DEVELOPMENT MAINLY OVER THE MOUNTAINS. BORSUM

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

JUST A FEW CHANGES TO THE EXTENDED. MODELS WERE IN GOOD AGREEMENT.
BEHIND A WAVE THAT IS EXPECTED TO MOVE THROUGH THE REGION LATE
SUNDAY...SLIGHTLY DRIER AIR WILL MOVE IN MONDAY THROUGH WEDNESDAY.
ENOUGH MOISTURE AND LINGERING INSTABILITY WILL REMAIN FOR LOW
CHANCE POPS THROUGH THE PERIOD WHILE NW FLOW ALOFT BECOMES MORE
WESTERLY AS A WEAK RIDGE BUILDS IN WEDNESDAY. TEMPERATURES WILL BE
HELD TO SLIGHTLY BELOW SEASONAL AVERAGES MONDAY AND TUESDAY...BUT
LOOK TO BE WARMER ON WEDNESDAY. BOTH GFS AND ECMWF BRING ANOTHER
COLD FRONT THROUGH THE REGION SOMETIME LATE WEDNESDAY INTO
THURSDAY...COOLING TEMPS TO SLIGHTLY BELOW SEASONAL NORMALS ONCE
AGAIN THURSDAY. A COUPLE OF WEAK UPPER LEVEL DISTURBANCES MOVING
THROUGH THE REGION LATE THURSDAY INTO LATE FRIDAY MAY GENERATE A
FEW THUNDERSTORMS...SO KEPT SLIGHT POPS IN THE
FORECAST...ESPECIALLY OVER THE MOUNTAINS. STC/BORSUM

&&

.AVIATION...

THUNDERSTORMS WILL CONTINUE TO MOVE EAST THROUGH LATE THIS
EVENING AHEAD OF A STRONG DISTURBANCE. A FEW STORMS COULD CONTAIN
LARGE HAIL AND WIND GUSTS NEAR 50 KTS ACROSS THE CENTRAL AND EAST.
LOCAL IFR/MVFR FLYING WEATHER IS EXPECTED WITH STRONGER STORMS.
EXPECT CLEARING CONDITIONS OVERNIGHT WITH MOSTLY VFR CONDITIONS
AND LIGHT WINDS RETURNING. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 059/088 062/088 060/083 058/084 060/087 060/085 060/088
    21/B    23/T    32/T    23/T    32/T    22/T    11/B
LVM 048/088 051/086 048/081 048/081 049/084 051/083 048/086
    32/T    23/T    33/T    33/T    33/T    32/T    22/T
HDN 058/090 060/093 058/088 058/087 058/090 060/089 059/091
    31/B    23/T    32/T    22/T    22/T    22/T    11/B
MLS 061/086 062/089 061/084 060/084 060/087 063/087 061/089
    50/B    03/T    32/T    22/T    22/T    22/T    11/B
4BQ 060/087 060/091 060/086 059/085 059/087 061/086 060/089
    41/B    13/T    33/T    22/T    22/T    22/T    22/T
BHK 058/083 058/085 059/083 058/082 059/087 061/084 060/087
    62/T    13/T    32/T    22/T    22/T    22/T    11/B
SHR 055/087 056/089 054/082 056/082 055/085 056/084 055/086
    31/B    23/T    33/T    33/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 730 IN EFFECT UNTIL 8 PM MDT THIS
      EVENING FOR ZONES 30>33-36>38-57-58.
WY...SEVERE THUNDERSTORM WATCH 730 IN EFFECT UNTIL 8 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 4, 11:36 PM MST, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1236 AM MDT FRI AUG 5 2011

MTZ028>042-056>058-063>068-WYZ098-099-060245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1236 AM MDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG WEATHER DISTURBANCE WILL TRACK ACROSS THE REGION TODAY
AND BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
EVENING. SHOWERS AND STORMS WILL LIKELY BE MORE NUMEROUS THAN
RECENT DAYS. THE POTENTIAL EXISTS FOR SOME STORMS TO BECOME
SEVERE MAINLY EAST OF A HYSHAM TO LAME DEER LINE THIS AFTERNOON
AND EVENING. LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN ARE
POSSIBLE IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 5, 1:30 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
230 PM MDT FRI AUG 5 2011

MTZ035-038-039-052115-
EASTERN CARBON MT-SOUTHERN BIG HORN MT-YELLOWSTONE MT-
230 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN BIG HORN...
NORTHERN CARBON AND SOUTHERN YELLOWSTONE COUNTIES UNTIL 315 PM MDT...

AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF LAUREL...OR 22 MILES SOUTHWEST
OF BILLINGS...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 50
MPH...BRIEF HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING
ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...RURAL AREAS OF NORTHEASTERN
CARBON AND SOUTHWESTERN YELLOWSTONE COUNTIES.

THIS DOES NOT INCLUDE THE CITY OF BILLINGS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4577 10828 4548 10817 4541 10879 4570 10878
TIME...MOT...LOC 2025Z 250DEG 18KT 4551 10872
Special weather statement, Aug 5, 1:39 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
239 PM MDT FRI AUG 5 2011

MTZ038-057-052145-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
239 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 345
PM MDT...

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT SMITH...OR 33 MILES SOUTH OF HARDIN...
MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
LODGE GRASS AROUND 305 PM MDT.
KIRBY AND ROSEBUD BATTLEFIELD PARK AROUND 330 PM MDT.
BUSBY AROUND 335 PM MDT.

LAT...LON 4564 10689 4508 10696 4511 10795 4539 10797
TIME...MOT...LOC 2040Z 262DEG 38KT 4530 10775
Special weather statement, Aug 5, 1:43 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT FRI AUG 5 2011

MTZ057-052130-
NORTHERN BIG HORN MT-
243 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN COUNTY UNTIL
330 PM MDT...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF CROW AGENCY...OR 10 MILES SOUTH
OF HARDIN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF MARBLES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...HARDIN AND CROW AGENCY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4593 10730 4562 10718 4552 10777 4569 10778
TIME...MOT...LOC 2042Z 245DEG 15KT 4559 10765
Special weather statement, Aug 5, 2:13 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT FRI AUG 5 2011

MTZ035-057-052215-
NORTHERN BIG HORN MT-YELLOWSTONE MT-
313 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN AND SOUTHERN
YELLOWSTONE COUNTIES UNTIL 415 PM MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ACROSS SOUTHERN YELLOWSTONE COUNTY
AND NORTHEASTERN BIG HORN COUNTY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...CORINTH.

THIS DOES NOT INCLUDE THE CITY OF BILLINGS.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4592 10782 4552 10765 4551 10836 4571 10848
TIME...MOT...LOC 2111Z 253DEG 20KT 4559 10833
Special weather statement, Aug 5, 2:31 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
331 PM MDT FRI AUG 5 2011

MTZ034-035-052230-
NORTHERN STILLWATER MT-YELLOWSTONE MT-
331 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STILLWATER AND
WESTERN YELLOWSTONE COUNTIES UNTIL 430 PM MDT...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES SOUTH OF
RYEGATE TO 15 MILES NORTHWEST OF LAUREL...AND MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
COMANCHE AROUND 405 PM MDT.
BROADVIEW AND ACTON AROUND 410 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4604 10852 4590 10842 4576 10899 4600 10927
      4613 10885 4613 10868
TIME...MOT...LOC 2130Z 252DEG 18KT 4602 10915 4592 10900
          4586 10893
Special weather statement, Aug 5, 2:46 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
346 PM MDT FRI AUG 5 2011

MTZ029-034-035-052245-
MUSSELSHELL MT-NORTHERN STILLWATER MT-YELLOWSTONE MT-
346 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STILLWATER...WESTERN
YELLOWSTONE AND SOUTHWESTERN MUSSELSHELL COUNTIES UNTIL 445 PM MDT...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES SOUTHEAST
OF RYEGATE TO 7 MILES SOUTHEAST OF LAUREL...AND MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
BILLINGS WEST END AROUND 410 PM MDT.
BROADVIEW AND ACTON AROUND 420 PM MDT.
BILLINGS HEIGHTS AROUND 430 PM MDT.
LOCKWOOD AND SHEPHERD AROUND 445 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4622 10869 4594 10834 4561 10820 4556 10871
      4579 10887 4602 10920 4614 10891 4613 10878
      4619 10878
TIME...MOT...LOC 2145Z 249DEG 15KT 4604 10906 4581 10880
          4559 10868

The radar

The Billings radar (KBLX), 4 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yellowstone

When
August 5, 3:04 PM MST
Where
Yellowstone County, 2.78 mi WNW of (Bil)logan Arpt Bill
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.820, -108.580

Thunderstorm Wind, Yellowstone

When
August 5, 3:19 PM MST
Where
Yellowstone County, 2.53 mi NE of Billings
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.830, -108.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331522, 331523.